Metformin And Diarrhea: What You Need To Know

There are a lot of reasons the gastrointestinal system may revolt in form of diarrhea. It may be as a result of the food taken, an infection, diabetes or in some cases, medication. Yes, some drugs can cause diarrhea as a side effect.

One of such drugs is Metformin, which is reported to cause diarrhea in almost two-thirds of the people using it. In this article, we will discuss relevant information about metformin-induced-diarrhea. For more information on diarrhea and its causes, consider this article on liquid poop.

Diarrhea And Metformin

Diarrhea is liquid poop

The World Health Organization defines Diarrhea as the passage of three or more loose or liquid stools per day (or more frequent passage than is normal for the individual). Frequent passage of formed stools is not diarrhea, nor is the passing of loose, ‘pasty” stools by breastfed babies.

Diabetes itself can cause diarrhea. It is called Diabetic diarrhea and it differs from other forms of diarrhea in that it is very persistent, can occur at any time of the day, is painless, can be associated with fecal incontinence (lack of voluntary control over defecation), flatulence and can consistently weaken the socialization of the person being affected.

Since metformin is known to cause this much discomfort, why then is it still being prescribed? Let’s get into the details of why prescribers can’t seem to let go of metformin despite its side effects.

Advertisements

About Metformin

Metformin as an antidiabetic implicated in causing diarrhea

Metformin is a first-choice drug in the treatment of type 2 diabetes and belongs to the class of drugs known as Biguanides. Diabetes causes an increased blood sugar level and metformin acts to reduce blood sugar levels. It does this by – 

  • Reducing the amount of glucose released by the liver into the blood 
  • Reducing the rate at which the intestines absorb glucose from digested food
  • Increasing the sensitivity of insulin, the substance that aids the absorption of glucose from the blood into the liver, fat and skeletal muscle cells.

It is the physician’s first choice in diabetic therapy and is known for its minimal side effects (aside from the poop problem of course) when compared with other antidiabetics. It is also a preferred choice because it does not cause weight gain and it is highly affordable and readily available.

Metformin is prescribed at a daily dose of 2500mg – 3000mg in divided doses. It is advised to take metformin with meals.

How Does Metformin Cause Diarrhea?

Even though there are a number of proposed hypothesis, the exact manner in which metformin causes gastrointestinal problems is not very certain. On one hand, it is believed that the gastrointestinal problems likely result from the concentration of metformin in the intestine after been taken by mouth.

On the other hand, it is believed that metformin structurally can fit into a certain receptor in the body called 5-HT3. When the 5-HT3 receptor is activated, effects like nausea, vomiting and diarrhea result. So metformin-induced diarrhea may result from the activation of the 5-HT3 receptor. The binding of Metformin to this site is not required at all in the management of Diabetes.

Dealing with Metformin Induced Diarrhea

Having to deal with diarrhea as a side effect of metformin use can be very uncomfortable. It can sometimes lead to poor compliance thereby affecting the goal of therapy. Here are a few tips that can help you deal with this side effect.

1. Be Informed

Information is crucial to appropriate treatment of metfomin induced diarrhea

The first step in dealing with Metformin-induced diarrhea is to understand that it is caused by the drug you are taking. If unsure, speak with your doctor or your pharmacist about the medications you are currently using and the effects that you have been experiencing. Your Physician is in the best position to advise you. It is better to take metformin alongside your meals. It helps control this side effect.

2. Oral Rehydration

Rehydration is important in treating diarrhea caused by metformin

In treating any form of diarrhea, oral rehydration is a must. In order to prevent dehydration, you need to drink a lot of water to replace the fluids that your body has lost.

Oral rehydration solutions (ORS) are recommended for use as a fluid replacement therapy because they contain some other nutrients that your body would have lost due to frequent visits to the loo. In severe cases, intravenous fluids may be given to the patient.

3. Dose Reduction

dose reduction

Your doctor may recommend a gradual reduction in the dose of the metformin you are currently using. This also helps to reduce the intensity of the diarrhea side effect.

Advertisements

4. Controlled-Release Metformin

Extended Release Metformin

Switching to a controlled released version of the medication is another way to manage this side effect. A controlled release medication releases small amounts of the medication at scheduled intervals over a period of 24 hours.

Hence, per time, only minute amounts enough to keep a steady concentration is available in the body and subsequently, the side effect is greatly reduced.

5. Use a Counter Medication

Metformin fits perfectly at the receptor site hence eliciting response

As earlier mentioned, the affinity of metformin to 5-HT3 receptors in the intestine is associated with diarrhea, a good way to manage this is to introduce a 5-HT3 antagonist.

An antagonist is structurally fit to bind with a receptor without activating it. If metformin were a key that unlocks the receptor site, causing diarrhea, then a 5-HT3 antagonist would be the key that fits into the keyhole, preventing metformin from binding to the site, but itself cannot unlock the receptor site.

An example of this is Ondansetron. Ondansetron is taken at a maximum dose of 24mg daily, taken by mouth. It is available in syrups and injectable forms. It is also used in the treatment and prevention of chemotherapy-induced nausea and vomiting.

Other examples of 5HT3 antagonists include Dolasetron, Granisetron, Palonosetron, Tropisetron, Ramosetron.

Loperamide (Imodium), which is an antidiarrheal agent, is also effective in the treatment of metformin-induced diarrhea. It is prescribed at a dose of 4mg orally after the first loose stool, then 2mg orally after each loose stool. The maximum daily dose of Loperamide is 16mg.

Sometimes, antibiotics may be prescribed if bacterial overgrowth in the intestine is confirmed.

6. Switching Medication

Switching medication may be used to stop diarrhea caused by metformin

Sometimes, no matter what is done to get rid of this side effect, the desired results might not be achieved. Your doctor may decide to change the course of therapy to an alternative anti-diabetic medication that would not cause this side effect.

7. Monitoring your Diet

Diet is Important in Treating Diarrhoea Caused by Metformin

You may be able to manage recurring diarrhea or the frequency by paying attention to your diet.

Eating smaller meals frequently, switching to low carbohydrate meals, can help manage the frequency of diarrhea.

Fried foods, gassy foods (beans, broccoli), caffeine, carbonated drinks, alcohol, and milk (especially if you are lactose intolerant) should be avoided.

Foods and drinks with high potassium content are recommended. Examples include bananas, potatoes, diluted fruit juices which are free from sugar.

8. Use A Probiotic

Probiotics in treating diarrhea caused by metformin

Probiotics are live microorganisms which provide health benefits when consumed. They can help improve digestive health and those which contain lactobacilli are especially helpful in the treatment of diarrhea. Probiotics can be eaten in food or used as supplements. 

Foods such as yogurt are rich in probiotics and supplements which contain different strains of Lactobacillus bacteria are readily available. 

Conclusion

Metformin-induced diarrhea can be very uncomfortable, especially because the medication is essential in managing diabetes. While the above measures can help in dealing with the situation, it is important to consult your doctor. Your doctor is certified to inform and counsel you on the most suitable measure for you. Treatment or management of metformin-induced diarrhea differs from patient to patient.

How helpful was this post?

Since you found this post helpful...

Kindly share it on social media with the buttons below

We are sorry that this post was not helpful to you!

Let us improve this post!

Grace Adejuwon, B.Pharm

Grace Adejuwon joined 25 Doctors in 2019. She has a bachelor's degree in Pharmacy from the Obafemi Awolowo University with many years experience in pharmaceutical care, logistics and pharmacy business management. She is also the lead pharmacist at Synapse Services Ltd, a community pharmacy. An ardent lover of nature, she delights in spending time within the pages of books. She uses her love for welding words together to educate people, especially about drugs.
Grace Adejuwon, B.Pharm

Latest posts by Grace Adejuwon, B.Pharm (see all)

Advertisements